Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 32, NWS Tampa Bay, FL

August 5, 2024Polk County, Florida

NWS Tampa Bay, FL issued this tornado warning at Aug 5, 2024, 8:03 AM EDT for Polk County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2024, 8:03 AM EDT (12:03 UTC)
Expired
Aug 5, 2024, 8:30 AM EDT
In force
27 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Polk County, FL

The radar

The Tampa radar (KTBW), 75 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 5:57 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 0.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2024-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2024-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

945 
WFUS52 KTBW 051203
TORTBW
FLC105-051230-
/O.NEW.KTBW.TO.W.0032.240805T1203Z-240805T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
803 AM EDT Mon Aug 5 2024

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  North central Polk County in central Florida...

* Until 830 AM EDT.

* At 803 AM EDT, a severe thunderstorm capable of producing a tornado
  was located over Jan Phyl Village, or near Auburndale, moving
  northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Winter Haven, Haines City, Auburndale, and Fussels Corner around 
  810 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Davenport, Lake Alfred, Winter Haven Airport, Polk City, Inwood, and
Eagle Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2794 8179 2799 8188 2831 8181 2819 8153
TIME...MOT...LOC 1203Z 205DEG 33KT 2801 8181 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Aug 5, 3:39 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 5, 3:39 AM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
339 AM EDT Mon Aug 5 2024

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 318 AM EDT Mon Aug 5 2024
Forecast philosophy remains unchanged. Hurricane Debby was located
about 40 miles west of Cedar Key, Florida and was moving north at
12 MPH. Levy county experiencing worst of conditions attm as storm
surge is significantly increasing water levels along the coast,
and a persistent band of heavy rain is training onshore.
Additional trailing bands of locally heavy rain extend south
across most of the coastal counties of west central Florida. Flash
flood warnings are in effect for most areas of the coastal
counties from Levy county to Sarasota county until 5 AM...and
warnings will likely need to be extended for some areas,
especially north. Doppler radar estimates that rainfall totals for
the past two days have been in the 8 to 12 inch range for a large
portion of Sarasota, Manatee, Pinellas, southwest Pasco, and
southern Levy counties...with several inches of rain still
possible, with highest additional rainfall likely north.

After Debby makes landfall today, winds and rain will
gradually subside into tonight...however, several feeder bands of
rain and isolated thunderstorms will persist with locally heavy
rain still possible, which will likely continue into Tuesday.
High surf and dangerous rip currents are expected through
Tuesday. High degree of uncertainty in the longer range as much
will depend on the eventual track of Debby...and if any residual
convergent feeder bands of showers/thunderstorms remain across
the forecast area. Otherwise, daytime heating will generate
scattered to numerous thunderstorms each day.

&&

.AVIATION...
(06Z TAFS)
Issued at 318 AM EDT Mon Aug 5 2024
Windy conditions with periods of heavy showers and isolated
thunderstorms will continue at most terminals today with LCL MVFR
CIGs and IFR VSBYs...with slightly lower winds at FMY/RSW/PGD,
however breezy conditions will continue.

&&

.MARINE...
Issued at 318 AM EDT Mon Aug 5 2024
Very hazardous marine conditions today associated with Hurricane
Debby. After Debby makes landfall today, winds and seas will
gradually subside tonight and Tuesday, however winds and seas will
remain elevated for the next couple of days.

&&

.FIRE WEATHER...
Issued at 318 AM EDT Mon Aug 5 2024
No fire weather hazards are expected as sufficient moisture will
keep minimum afternoon relative humidity values well above
critical levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  85  80  89  82 /  90  80  90  40
FMY  88  81  90  81 /  70  70  90  40
GIF  86  79  91  80 /  80  70  80  30
SRQ  89  80  90  82 /  80  80  90  50
BKV  86  78  90  78 / 100  90  90  40
SPG  88  83  90  85 /  90  80  90  50

&&

Sea Breeze Thunderstorm Regime For Monday: 5
Sea Breeze Thunderstorm Regime For Tuesday: 5

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this evening for Coastal Charlotte-Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Lee-
     Coastal Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-
     DeSoto-Hardee-Highlands-Inland Charlotte-Inland Citrus-
     Inland Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-Polk-
     Sumter.

     Tropical Storm Warning for Coastal Charlotte-Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Levy-Inland Manatee-
     Inland Pasco-Inland Sarasota-Pinellas-Sumter.

     Storm Surge Warning for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Pinellas.

     Tropical Storm Watch for DeSoto-Hardee-Inland Charlotte-Polk.

     Hurricane Warning for Coastal Levy.

     Storm Surge Watch for Coastal Sarasota.

     Coastal Flood Advisory until 8 PM EDT Tuesday for Coastal
     Charlotte-Coastal Lee.

     High Rip Current Risk through Tuesday evening for Coastal
     Charlotte-Coastal Lee.

     High Surf Advisory until 8 PM EDT Tuesday for Coastal Charlotte-
     Coastal Lee.

     Hurricane Watch for Inland Levy.

Gulf waters...Tropical Storm Warning for Charlotte Harbor and Pine Island
     Sound-Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs FL
     out 20 NM-Tampa Bay waters-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM.

     Hurricane Warning for Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Tarpon Springs to
     Suwannee River FL out 20 to 60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Oglesby
DECISION SUPPORT...Flannery
UPPER AIR/CLIMATE...Fleming

In the hours before

Local storm report, Aug 5, 2:05 AM EDT, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
205 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     Tropical Cyclone 1 SSE Cedar Key         29.14N 83.03W
08/05/2024                   GMZ850             FL   Buoy

            Buoy station CKYF1 Cedar Key, FL reported a
            wind gust of 66 MPH.

&&
Local storm report, Aug 5, 2:12 AM EDT, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
212 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     Tropical Cyclone 3 W Palm River-Clair Me 27.93N 82.43W
08/05/2024                   GMZ830             FL   Mesonet

            Mesonet station TPAF1 Tpa Cruise Terminal 2
            61 mph wind gust.

&&
Local storm report, Aug 5, 3:44 AM EDT, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
344 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     Tropical Cyclone 6 S Chiefland           29.40N 82.87W
08/05/2024                   Levy               FL   Mesonet

            Mesonet station CHIEFLAND reported 76 mph
            wind gust.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:06 PM EDTTornado WarningTBWHillsborough, Manatee12 min
Aug 4, 9:10 PM EDTFlash Flood WarningTBWHillsborough, Pasco, Pinellas3 hr
Aug 4, 9:23 PM EDTFlash Flood Warning Considerable damage threatTBWManatee, Sarasota3 hr
Aug 4, 9:29 PM EDTTornado WarningTBWManatee, Sarasota31 min
Aug 4, 9:33 PM EDTSpecial Marine WarningTBW57 min
Aug 4, 10:15 PM EDTTornado WarningTBWDeSoto, Hardee17 min
Aug 4, 11:26 PM EDTTornado WarningTBWManatee19 min
Aug 4, 11:40 PM EDTCoastal Flood AdvisoryTBWCharlotte, Citrus, Hernando, Hillsborough, Lee, Levy and 4 more23 hr
Aug 4, 11:40 PM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota4 days
Aug 4, 11:40 PM EDTHigh Surf AdvisoryTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota44 hr
Aug 5, 12:09 AM EDTFlash Flood Warning Considerable damage threatTBWHernando, Hillsborough, Manatee, Pasco, Pinellas, Sarasota5 hr
Aug 5, 12:59 AM EDTRiver Flood WarningTBWManatee3 days
Aug 5, 2:04 AM EDTFlash Flood WarningTBWCharlotte, Citrus, Hernando, Hillsborough, Levy, Manatee and 4 more3 hr
Aug 5, 2:56 AM EDTTornado WarningTBWManatee, Sarasota8 min
Aug 5, 4:47 AM EDTFlash Flood WarningTBWCitrus, Hernando, Hillsborough, Levy, Manatee, Pasco and 4 more6 hr
Aug 5, 4:55 AM EDTTornado WarningTBWManatee, Sarasota20 min
Aug 5, 5:13 AM EDTTornado WarningTBWHardee, Hillsborough, Manatee, Polk6 min
Aug 5, 6:01 AM EDTTornado WarningTBWPolk14 min
Aug 5, 8:39 AM EDTRiver Flood WarningTBWCitrus, Levy21 days
Aug 5, 8:43 AM EDTRiver Flood WarningTBWCitrus14 hr
Aug 5, 11:30 AM EDTSmall Craft AdvisoryTBW45 hr
Aug 5, 11:45 AM EDTAreal Flood WarningTBWCitrus, Hernando, Hillsborough, Manatee, Pasco, Pinellas and 2 more6 hr

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.